After reading just a few comments I see that my 14 year old Lab may have heart failure as well with the hacking clearing throat cough (hairball comes to mind) and now is on Lasix in spite of vet saying his heart is fine. He had terrible allergic type hot spots, licking of legs and raw rash all over in summer early Fall as did other pets around here- everyone was told it was from wet weather, red tide whatever. nothing helped, shampoos, benedryl etc and finally was put on daily cortisone. My lean dog started eating like crazy, drinking water all day ( so did I on cortisone injections!) The Vet said the hack was from licking his fur! Then once he started getting short of breath and ribs retracting with cough- he is off cortisone and on Lasix twice daily- He is slimmer and less short of breath - if we are late with med he starts the hack- OK! now it has been 2 weeks and he cannot Hear US!! Lung xrays revealed fluid buildup- (from cortisone???) hint is that he may have to stay on Lasix - is the hearing loss temp or perm- we are confused, upset and going broke- what is happening to my baby boy??
The hacking cough is definitely from heart disease. It is a very controllable condition in the early stages when the right medication is given. My dog went on many more years with heart disease so it is treatable.
I also suggest getting a new vet. I would go to a new vet and get a complete physical done on the dog again so the right meds can be prescribed.
Until you get there, I suggest you post your question on the "ask a vet" forum. There is a doctor their that answers questions like yours and will be able to steer you in the right direction.
My dog Naji, 70 pounds was diagnosed with congestive heart disease after a coughing session. She was given enalapril and lasix (20 mgs tabs twice a day). She seemed to be doing very well but started to cough again tonight (Saturday) when no vets are around.
I think the Doctor told me to give her two tabs of lasix if she began to cough again. All it says on the bottle is "emergency medecine" Can I do this safely? She is resting comfortably now. I am worried
my 14 year old jack russell is on lasix as well as enacard. He was having the same exact symptoms as you are describing, i would definately check on gettin his heart checked. The vet told us that he had congestive heart failure. The vet also told us that if we had not taken him to the vet as we did, he probably wouldn't have made it much longer. Good to know, our little jack russell has actually lived for over a year fine with the meds. Every once and a while, he will get a cough spasm, but I assume as long as he stays on the meds, its nothing like it used to be. Also, our vet charges, $70 a month for his meds...after doing some research, these are also human meds. I had the vet call CVS and give our prescription there, the meds are now $10.99 each per month, plus we get 2 months worth of refills before i have to call the vet again! Just a tip. Good luck.
ps, hearing loss...my little jacks hearing loss came about the same time, hearing has not come back. he hears about 25%..but the vet said it was just related to old age. heart failure might lead to some hearing loss.
My dog has been diagnosed with CHF as of yesterday. The vet gave us Lasix. My dogs symptoms are white thick flem (phlegm) vomit, no appetite, unable to walk, and rapid breathing. He is unable to walk without calapsing. Due to this he is not urinating as much as I feel he should be. I need serious answers ASAP. Is my dog to far gone to help. I do not want to have my dog suffer and I hear that Lasix really works. Please someone help!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.